Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 9, NWS Memphis, TN

February 24, 2011

NWS Memphis, TN issued this severe thunderstorm warning at Feb 24, 2011, 6:23 PM CST. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2011, 6:23 PM CST (00:23 UTC)
Expired
Feb 24, 2011, 7:15 PM CST
In force
52 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 5:33 PM CST, 50 minutes earlier.

Area forecast discussion, Feb 24, 5:33 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
533 PM CST THU FEB 24 2011

.UPDATE...
UPDATED TO ADD 00Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 304 PM CST THU FEB 24 2011/

DISCUSSION...

FIRST TORNADO WARNING OF EXPECTED SEVERE WEATHER OUTBREAK JUST
ISSUED.

A POTENT LOW PRESSURE SYSTEM WITH TRAILING COLD FRONT WILL TRACK
THROUGH NORTHERN ARKANSAS INTO WESTERN KENTUCKY TONIGHT. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP OUT AHEAD OF THE LOW PRESSURE
AND COLD FRONT. SOME OF THE STORMS WILL BE SEVERE WITH TORNADOES.
HEAVY RAIN WILL ALSO BE A BIG THREAT ESPECIALLY IN NORTHERN AREAS
WHERE HEAVY RAIN OCCURRED THIS MORNING. HOWEVER LARGE HAIL AND DAMAGING
WINDS WILL ALSO BE POSSIBLE. COLD FRONT WILL MOVE THROUGH MEMPHIS
METRO AREA SHORTLY BEFORE MIDNIGHT AND EASTERN AREAS BY 12Z.
TEMPERATURES WILL DROP BEHIND THE FRONT. LOWS WILL MAINLY BE IN
THE 40S.

FRIDAY...NORTHERLY WINDS BEHIND THE COLD FRONT WILL USHER IN COLDER
AIR. HIGHS WILL ONLY BE IN THE MID 40S TO LOWER 50S. SKIES WILL
CLEAR BY THIS AFTERNOON.

BY SATURDAY...ANOTHER WARM FRONT WILL LIFT NORTH IN THE MORNING.
MODELS INDICATING FRONT SHOULD COME THROUGH DRY. WINDS WILL TURN
AROUND TO THE SOUTH AND WILL HELP ALLOW TEMPERATURES REBOUND INTO
THE 60S.

SATURDAY NIGHT INTO SUNDAY MORNING...SOUTHERLY WINDS WILL CONTINUE
TO PUMP IN GULF MOISTURE INTO THE MIDSOUTH. THE ABUNDANT MOISTURE
COMBINED WITH WARM AIR ADVECTION COULD SET OFF SOME SHOWERS DURING
THIS TIME PERIOD. LOWS SATURDAY NIGHT WILL BE MILD WITH READINGS IN
THE 50S.

SUNDAY AFTERNOON THROUGH MONDAY MORNING...ANOTHER POTENT LOW
PRESSURE SYSTEM WILL DEVELOP OVER SOMEWHERE OVER SOUTHERN KANSAS AND
TRACK NORTHEASTWARD. MODELS DISAGREE SLIGHTLY ON EXACT TRACK.
REGARDLESS...SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE
SYSTEM SUNDAY AFTERNOON AND MOVE INTO THE MIDSOUTH SUNDAY NIGHT.
SOME OF THESE STORMS COULD BE SEVERE. THE BIGGEST DIFFERENCE WITH
THIS SYSTEM THAN TONIGHT/S IS THAT THE CAPE VALUES WILL BE HIGHER
BUT HELICITY WILL BE LESS AS THE LOW TRACK WILL BE FURTHER NORTH.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS BUT ISOLATED
TORNADOES WILL STILL BE POSSIBLE.

HIGH PRESSURE WILL BUILD INTO THE MIDSOUTH FOR THE REST OF THE
PERIOD. EXPECT NORMAL TEMPERATURES AND DRY WEATHER.

KRM

&&

.AVIATION...
00Z TAF CYCLE

AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE ACROSS
TAF STIES THIS EVENING. A LINE OF SHOWERS AND THUNDERSTORMS WITH
SOME POSSIBLE EMBEDDED STRONG/SEVERE THUNDERSTORMS WILL AFFECT
JBR/MEM BETWEEN 25/00-02Z...MKL BETWEEN 25/01-03Z...AND TUP
BETWEEN 25/03-05Z. VFR CEILINGS WILL DETERIORATE TO MVFR/IFR
CONDITIONS THIS EVENING AND REMAIN AT MFVR CONDITIONS THROUGHOUT
THE REMAINDER OF THE TAF PERIOD AS LOW LEVEL MOISTURE REMAINS
TRAPPED BELOW A STRONG SUBSIDENCE INVERSION. SOUTH WINDS 15-20 KTS
WITH GUSTS TO 25-30 KTS WILL VEER WEST THEN NORTHWEST AFTER
PASSAGE OF COLD FRONT AND GRADUALLY WEAKEN TO BETWEEN 8-10KTS BY
MID/LATE THURSDAY MORNING.

CJC
&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  43  49  37  65 / 100   0   0  10
MKL  43  47  30  63 / 100   0   0  10
JBR  39  46  34  62 / 100   0   0  10
TUP  51  55  35  68 / 100   0   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 3 AM CST FRIDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH UNTIL 3 AM CST FRIDAY FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH UNTIL 3 AM CST FRIDAY FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL 3 AM CST FRIDAY FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Feb 24, 9:15 AM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
915 AM CST THU FEB 24 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
915 AM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND
TONIGHT ACROSS MOST OF THE MID SOUTH. WARM AND MOIST AIR WILL
SPREAD ACROSS THE REGION TODAY AHEAD OF A POWERFUL COLD FRONT.
TORNADOES...LARGE HAIL...DAMAGING WINDS WILL BE POSSIBLE ALONG
AND AHEAD OF THIS FRONT.

A FLASH FLOOD WATCH IS IN EFFECT ACROSS NORTHERN PORTIONS OF THE
MID SOUTH THROUGH TONIGHT AND ACROSS THE REST OF THE REGION THIS
AFTERNOON AND TONIGHT.  VERY HEAVY RAINFALL WILL BE POSSIBLE ALONG
A WARM FRONT TODAY NEAR THE MISSOURI AND KENTUCKY BORDERS AND WITH
THE COLD FRONT ACROSS THE ENTIRE REGION THIS AFTERNOON AND TONIGHT.
RAINFALL TOTALS OF THREE TO SIX INCHES WITH ISOLATED HIGHER AMOUNTS
WILL BE POSSIBLE ACROSS NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL...AND NORTHWEST TENNESSEE. THE REST OF THE MIDSOUTH CAN
EXPECT RAINFALL AMOUNTS OF ONE TO THREE INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER POWERFUL STORM SYSTEM IS FORECAST TO MOVE THROUGH THE MID
SOUTH SUNDAY NIGHT INTO MONDAY. THIS STORM HAS THE POTENTIAL TO
BRING MORE SEVERE WEATHER TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT AND
MAY BE NEEDED ONCE AGAIN SUNDAY NIGHT INTO MONDAY.

KRM

In the hours before

Local storm report, Feb 24, 5:59 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     8 N HAYTI               36.35N 89.75W
02/24/2011                   PEMISCOT           MO   LAW ENFORCEMENT

            VEHICLES PUSHED OFF ROAD NEAR THE INTERSECTION OF I-55
            AND HWY A 3 MILES EAST OF WARDELL

&&

CJC
Local storm report, Feb 24, 6:07 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
607 PM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     WHEATLEY                34.92N 91.11W
02/24/2011                   ST. FRANCIS        AR   TRAINED SPOTTER

            30 FOOT TALL TREE BLOWN OVER...TOP OF A PINE TREE
            MISSING...POWER OUT

&&

CJC
Local storm report, Feb 24, 6:09 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
609 PM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     WHEATLEY                34.92N 91.11W
02/24/2011                   ST. FRANCIS        AR   TRAINED SPOTTER

            30 FOOT TALL TREE BLOWN OVER...TOP OF A PINE TREE
            MISSING...POWER OUT NEAR THE INTERSECTION OF STATE ROUTE
            78 AND US-70

&&

CJC
Local storm report, Feb 24, 6:18 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
618 PM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      CORNING                 36.41N 90.59W
02/24/2011                   CLAY               AR   LAW ENFORCEMENT

            3RD STREET...LAUREL STREET...AND CRAFTON STREET CLOSED BY
            FLOODING. SOME SANDBAGGING OCCURRING NEAR HOMES.

&&

CJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:11 PM CSTSevere Thunderstorm WarningMEG49 min
Feb 24, 6:23 PM CSTSevere Thunderstorm WarningMEGBenton, DeSoto, Marshall, Tate90 days
Feb 24, 6:28 PM CSTSevere Thunderstorm WarningMEG47 min
Feb 24, 6:28 PM CSTSevere Thunderstorm WarningMEGDeSoto, Marshall90 days
Feb 24, 6:56 PM CSTFlash Flood WarningMEGDeSoto, Marshall, Tate, Tunica3 hr
Feb 24, 6:59 PM CSTSevere Thunderstorm WarningMEG46 min
Feb 24, 7:08 PM CSTFlash Flood WarningMEGCoahoma, Panola, Quitman, Tunica2 hr
Feb 24, 7:20 PM CSTSevere Thunderstorm WarningMEG40 min
Feb 24, 7:20 PM CSTSevere Thunderstorm WarningMEGBenton, Calhoun, DeSoto, Lafayette, Marshall, Tallahatchie and 3 more90 days
Feb 24, 7:26 PM CSTSevere Thunderstorm WarningMEG49 min
Feb 24, 7:26 PM CSTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie90 days
Feb 24, 7:31 PM CSTSevere Thunderstorm WarningMEG44 min
Feb 24, 7:50 PM CSTSevere Thunderstorm WarningMEG40 min
Feb 24, 7:50 PM CSTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Panola, Quitman, Tallahatchie and 3 more40 min
Feb 24, 7:58 PM CSTSevere Thunderstorm WarningMEG47 min
Feb 24, 7:58 PM CSTSevere Thunderstorm WarningMEG47 min
Feb 24, 7:58 PM CSTSevere Thunderstorm WarningMEGAlcorn, Benton, Marshall, Tate, Tippah47 min
Feb 24, 8:04 PM CSTFlash Flood WarningMEGAlcorn, Benton, Marshall, Tippah3 hr
Feb 24, 8:11 PM CSTSevere Thunderstorm WarningMEG19 min
Feb 24, 8:28 PM CSTSevere Thunderstorm WarningMEG47 min
Feb 24, 8:28 PM CSTSevere Thunderstorm WarningMEGBenton, Calhoun, Lafayette, Marshall, Pontotoc, Tippah and 2 more47 min
Feb 24, 8:34 PM CSTSevere Thunderstorm WarningMEG56 min
Feb 24, 8:34 PM CSTSevere Thunderstorm WarningMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo56 min
Feb 24, 8:47 PM CSTFlash Flood WarningMEGAlcorn, Prentiss, Tishomingo3 hr
Feb 24, 8:55 PM CSTSevere Thunderstorm WarningMEG50 min
Feb 24, 8:55 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 3 more50 min
Feb 24, 9:01 PM CSTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lafayette, Lee, Marshall and 4 more116 min
Feb 24, 9:26 PM CSTTornado WarningMEGItawamba, Lee, Prentiss, Tishomingo, Union49 min
Feb 24, 9:30 PM CSTSevere Thunderstorm WarningMEG36 min
Feb 24, 9:30 PM CSTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo36 min
Feb 24, 9:41 PM CSTTornado WarningMEGItawamba, Lee24 min
Feb 24, 9:42 PM CSTSevere Thunderstorm WarningMEG33 min
Feb 24, 9:42 PM CSTSevere Thunderstorm WarningMEGItawamba, Lee, Tishomingo33 min
Feb 24, 9:43 PM CSTSevere Thunderstorm WarningMEG31 min
Feb 24, 9:43 PM CSTSevere Thunderstorm WarningMEGItawamba, Monroe31 min
Feb 24, 6:11 PM CSTSevere Thunderstorm WarningMEGDyer, Henry, Lake, Lauderdale, Tipton, Weakley90 days
Feb 24, 6:14 PM CSTTornado WarningMEGLauderdale31 min
Feb 24, 6:19 PM CSTTornado WarningMEGObion, Weakley28 min
Feb 24, 6:34 PM CSTTornado WarningMEGShelby26 min
Feb 24, 6:38 PM CSTTornado WarningMEGCrockett, Dyer, Lake, Lauderdale, Obion52 min
Feb 24, 6:41 PM CSTFlash Flood WarningMEGCrockett, Gibson, Haywood, Lauderdale, Tipton3 hr
Feb 24, 6:57 PM CSTTornado WarningMEGFayette, Haywood, Shelby, Tipton48 min
Feb 24, 6:59 PM CSTSevere Thunderstorm WarningMEGChester, Crockett, Decatur, Haywood, Henderson, Lauderdale and 2 more90 days
Feb 24, 7:15 PM CSTTornado WarningMEGChester, Fayette, Hardeman, Shelby45 min
Feb 24, 7:21 PM CSTTornado WarningMEGCarroll, Crockett, Dyer, Gibson, Lauderdale, Obion and 1 more39 min
Feb 24, 7:31 PM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Haywood, Henderson, Madison44 min
Feb 24, 7:32 PM CSTTornado WarningMEGChester, Fayette, Hardeman, Haywood, Henderson, Madison43 min
Feb 24, 7:52 PM CSTFlash Flood WarningMEGCarroll, Henry3 hr
Feb 24, 7:56 PM CSTTornado WarningMEGChester, Fayette, Hardeman, McNairy49 min
Feb 24, 7:58 PM CSTFlash Flood WarningMEGCarroll, Chester, Crockett, Gibson, Henderson, Madison3 hr
Feb 24, 7:58 PM CSTSevere Thunderstorm WarningMEGCarroll, Henry, Weakley47 min
Feb 24, 8:00 PM CSTTornado WarningMEGCarroll, Henry45 min
Feb 24, 8:11 PM CSTSevere Thunderstorm WarningMEGCarroll, Henderson19 min
Feb 24, 8:12 PM CSTTornado WarningMEGCarroll, Chester, Decatur, Hardeman, Hardin, Henderson and 1 more48 min
Feb 24, 8:23 PM CSTFlash Flood WarningMEGDecatur3 hr
Feb 25, 6:40 AM CSTRiver Flood WarningMEGCrockett, Dyer, Lauderdale11 hr
Feb 25, 6:40 AM CSTRiver Flood WarningMEGDyer, Lake34 days
Feb 25, 6:40 AM CSTRiver Flood WarningMEGDyer, Lake, Lauderdale37 days
Feb 25, 1:37 PM CSTRiver Flood WarningMEGLauderdale, Tipton38 days
Feb 24, 6:09 PM CSTTornado WarningMEGCrittenden, Cross, Lee, St. Francis36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.